Vicodin Withdrawal Symptoms

Vicodin is an opiate-based pain killer with a high rate of dependence, increasing the risk that patients will develop a dependence on this drug. Vicodin withdrawal symptoms can include fatigue, restlessness, anxiety and irritability as the body learns to function without this substance.

Vicodin is a prescription pain killer that is created with the combination of acetaminophen and hydrocodone bitartrate at high levels. This is an opiate that will dull the pain receptors emanating from the brain and spine. This is frequently used to dull severe pain after surgery or due to a serious injury that will recover therapy or a long heal time. Because this is a very powerful narcotic which is can easily become addicting, especially when it is taken for more than 4-5 days. Like morphine, people can develop a tolerance to this drug which will lead to serious withdrawal symptoms if they suddenly stop using the substance.

Vicodin Withdrawal Symptoms

Using a narcotic regularly for a long period of time can cause the body to become accustomed to functioning with this substance present in the system. This frequently leads to abuse of the substance, which will increase the risk of developing an addition that will cause serious symptoms once the body no longer has this substance present.

Fatigue-Those who are suffering from Vicodin withdrawal will frequently become tired. Because this drug increases feelings of well-being caused by the opiates, a person can crash or become very tired when the substance is not present. This can frequently lead to poor eating and sleeping habits as well. A person may sleep all day but still feel as though they are exhausted.

Headache-Because Vicodin is used for pain management it is easy to overload the nervous system when the body suddenly does not have this substance to work with any longer. This sudden crash can cause the nervous system to go into a reverse, creating pain and headaches. These headaches are typically agitated by audio and visual stimuli.

Psychological Effects-Withdrawal will frequently cause the brain to exhibit psychological effects. Panic and anxiety are commonly associated with Vicodin withdrawal. This will typically manifest itself as a feeling of helplessness or an overall increase in a person's level of anxiety. Insomnia or a feeling of restlessness may be present as well.

Emotional Effects- Emotional upheaval is a common side effect of Vicodin withdrawal. Strong irritability and short temper will be prevalent in the subject. These side effects are often accompanied by a raid in heartbeat, jerking of the limbs or restless leg syndrome. Frustration and anger will often be accompanied by sweating, dilated pupils and yawning.

Others -Patients experiencing Vicodin withdrawal will frequently report diarrhea, goose bumps, sweating, runny nose, nausea and vomiting. Strong cravings for the drug and effects will be prevalent.

How Long do Vicodin Withdrawal Symptoms Last?

Symptoms of withdrawal will begin in as little as 24-72 hours after taking the last dose of Vicodin. The first few days after symptoms begin will be the most disruptive as the body works to rid itself of the urge to function with this substance in the system. The length of the Vicodin usage and the strength of the doses will typically create a pattern for how long it will take to wean the system off this substance. In extreme cases these symptoms can last for weeks after the final dose was administered.

Dealing with Vicodin Withdrawal Symptoms

Step down program - One should never attempt to stop taking Vicodin suddenly if you have been served a dose for a long period of time. This significantly increases the risk that the body will begin to exhibit withdrawal symptoms after the prescription runs out. If you have been using Vicodin for a long period of time, talk with your doctor about a safe way to stop using the medication. Typically, a step down program will be created to help the body slowly wean itself off of the medication. Doses will be reduced gradually so the body learns to function with less and less of the drug in place. The speed of this step down program will vary depending on the size of the doze previously administered.

Stop taking pain medications - If the withdrawal symptoms are mild, your health care provider will likely recommend that you stop taking pain medications all together. Your doctor will determine if it is safe to avoid using any type of pain medication to help regulate your symptoms or if doses should be tapered to avoid symptoms from becoming worse. In some cases the patient may be advised to switch to an alternate acetaminophen based drug to help manage any headaches or pain that begin after you start lowering your intake of the drug.

Keep hydrated and busy - It can be easy to become dehydrated when dealing with withdrawal effects. Work to drink plenty of water during this time to keep your body functioning at an optimum level. Drinking plenty of fluids will also help clear the drug from your system so you can detox and work on your progression through the withdrawal period. Fight the urge to use the drug again as this will only prologue the cycle of weaning yourself off the medication. Work to get involved with activities and keep yourself busy. This will help distract you from cravings and naturally raise your endorphins so you will not feel as though you need to do this with supplements.

Find support - Surround yourself with people that can offer support through the difficult withdrawal process. Work closely with your doctor and be honest about your progress so you can get the right levels of help to wean yourself off the Vicodin. Spend time with supportive family and friends that can help you avoid temptation or help you manage your symptoms more effectively. If you are unsure about sharing this struggle with those close to you, consider visiting a rehab facility or support group to get the help you need to end your dependence on the drug.


Current time: 10/31/2014 07:29:08 pm (America/New_York) Memory usage: 6951.84KB